Neomycin toxicity from porcine skin xenografts.

P. H. Sugarbaker, L. D. Sabath, A. P. Morgan

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Renal failure and deafness followed the use of commercial porcine heterografts in a burned patient. Neomycin blood level was elevated (4.5 micrograms/ml) when first measured, 3 days after removal of the grafts. The heterografts which had been used were found to contain substantial amounts of neomycin. Observations in a second patient showed absorption of neomycin from the heterograft, as demonstrated by urinary recovery of the antibiotic. The observed toxicity is attributed to neomycin absorption through the burn surface, and measurement of antibiotic blood levels is advised when grafts contain potentially toxic antibiotics.
Original languageUndefined/Unknown
Pages (from-to)183-185
Number of pages3
JournalAnnals of Surgery
Volume179
Issue number2
StatePublished - 1974

Keywords

  • adverse drug reaction
  • burn
  • chromatography
  • drug absorption
  • drug blood level
  • drug toxicity
  • hearing impairment
  • kidney failure
  • major clinical study
  • skin graft
  • skin xenotransplantation
  • swine
  • therapy
  • topical drug administration
  • xenograft
  • neomycin

Cite this